Posted by Nickengland on December 30, 2005, at 17:20:19
In reply to Re: Lamictal and Folic Acid - P-5-P and Neurontin » Nickengland, posted by Larry Hoover on December 30, 2005, at 10:59:13
>Sorry to read it and not twig on responding.
No worries, my mind hasn't been working so well recently so my messages aren't too clear probably due to my thinking not being too clear lol
>We're all so different, it would be like me throwing statistics at you. Guideline intake is something like 2 mg/day. A normal healthy person needs at least that amount (really 7 times that amount a week, because they calculate RDA based on weekly intake), to avoid overt symptoms of deficiency. It's not clear what these mood stabilizers do, to affect B6. Is it enhanced excretion? Is it enhanced utilization? Is it bound up somehow? Blocked uptake?
I've been taking a muiltivitamin/mineral, just checking that it contains the standard 2mg of B6.
Yeah its really strange this interaction with B6, it seems to be doing several things depending on the dosage. Here I'll provide this link (its one of afew i've come across which all says the same thing) about B6 with the interaction with Gabapentin
"One controlled study revealed that taking anticonvulsant drugs dramatically reduces blood levels of vitamin B6.26 A nutritional deficiency of vitamin B6 can lead to an increase in homocysteine blood levels, which has been associated with atherosclerosis. Vitamin B6 deficiency is also associated with symptoms such as dizziness, fatigue, mental depression, and seizures. On the other hand, supplementation with large amounts of vitamin B6 (80–200 mg per day) has been reported to reduce blood levels of some anticonvulsant drugs, which could theoretically trigger seizures. People taking multiple anticonvulsant drugs should discuss with their doctor whether supplementing with vitamin B6 is advisable."
>So, if you're taking one of those B-complex formulations based on B-25 to B-50 range, you should be fine. The symptoms of B6 deficiency are vague, and poorly defined. They also would be mistaken for symptoms of a mood disorder, or side effects of a drug.
I like the sound of a B-25 formulation. Unfortunately the ranges I can buy in the shops over here seem pretty extream, I can either get one around the very, very low range, then theres one slightly higher (you take 2 tablets a day and get 10mg B6 in total) then it jumps straight to the B-50 then B-100. Perhaps I can get a B-25 online.
>Believe it or not, in just checking some references for this reply, I found one source claiming that P-5-P cannot be taken up from the gut. This astounds my brain, so I'm going to have to defer answering this bit while I cogitate.
I had a brief read of P-5-P yesterday and from what I read so far it seems like it may be a better form than the other type of B6 lol but then at the bottom of the page they were selling it, so i'm not sure if it was all salesman talk) Still, i'm thinking of trying it to see if I can get a more positive effect.
>Tell me about this "stopping the benefits" effect from B vitamins, and the dose you were taking.
Okay, basically I take 900mg Neurontin (sometimes 600mg) for anxiety with Bipolar, also I guess it does really act as a weak mood stabiliser too for me. I also was taking 25mg Topamax (as a mood stabiliser) but i've briefly had to stop that.
Along with the muiltivitamin/mineral (2mg B6) I was then taking B-50 and also a 50mg B6 tablet. Straight away I noticed excellent benefits from the B6. Then after about a week or too I felt that the Neueontin wasn't having such an effect. I couldn't quite work it out. Sure enough though, I stopped the B6 and B-50 and the Nuerontin effect came straight back. Ever since, i've been taking a B complex only on and off which contains 10mg B6.
What I really want is too get the mood benefits of B6 back, at the same time keep the effect of the Neurontin. Thinking about it, it was just like the vitamin was causing the drug to poop out.
I guess its going to take some tweaking with the vitamin to get the right results?...possibly timing involved too. Any ideas?
Kind regards (glad you responded :)